It's no secret that the current drug epidemic has caused widespread devastation in communities across the country. One contributing factor to the crisis is the dangerous synthetic opioid, fentanyl. Illegally produced, fentanyl has become a popular alternative to other drugs, but an accidental overdose can be fatal. Even those who work in drug-contaminated environments, such as law enforcement and first responders, can be at risk of fentanyl exposure. In this blog post, we'll explore the dangers of fentanyl and what you can do in case of an emergency.
What is Fentanyl and How is it Produced?
Fentanyl is a powerful synthetic opioid that is up to 100 times more potent than morphine. Though commonly used to treat severe pain, it has become a popular drug of abuse due to its euphoric effects. Fentanyl is illegally produced in clandestine labs and often mixed with other drugs like heroin, cocaine, and methamphetamine to increase their potency.
The problem is, that fentanyl is so potent that even small amounts can be fatal, and those consuming it may not even know they are taking it.
Common Symptoms of Exposure to Fentanyl
Accidental exposure to fentanyl can occur through inhalation, ingestion, or absorption through the skin or mucous membranes. The symptoms of fentanyl exposure are similar to those of other opioids, but they can be more severe and rapid in onset due to its potency. These symptoms may include:
- Dizziness and confusion
- Difficulty breathing or shallow respirations
- Extreme drowsiness or loss of consciousness
- Slurred speech and disorientation
- Bluish skin or lips (indicative of lack of oxygen)
- Cardiac arrest or respiratory failure
Learn more: Drug Fact Sheet: Fentanyl
What to Do if Exposed to Fentanyl?
If you believe you have been exposed to fentanyl, it is essential to take immediate action. Here's what you can do:
- Seek Medical Attention: Call 911 or your local emergency services immediately if you or someone else is experiencing severe symptoms of fentanyl exposure. It's crucial to seek medical attention as soon as possible, as every minute counts in an emergency.
- Move to Fresh Air: If you think you have been exposed through inhalation, move to a well-ventilated area to minimize further exposure.
- Remove Contaminated Clothing: If your clothing or skin is exposed to fentanyl, it's essential to remove contaminated clothes and wash your skin with soap and water thoroughly.
- Don't Drive: Fentanyl can cause drowsiness and impairment, so avoid driving yourself or others who may have been exposed until they are cleared by a medical professional.
- Inform Medical Professionals: When seeking medical attention, make sure to inform the healthcare professionals about possible fentanyl exposure so they can take appropriate precautions.
First responders and those in drug-contaminated environments are also at risk of fentanyl exposure.
In Case of Accidental Fentanyl Overdose
In case of an accidental fentanyl overdose, it's crucial to act fast. Administering naloxone, also known as Narcan, can help reverse the effects of the opioid. Naloxone is available over the counter in most states and can be used in a nasal spray or auto-injector. However, note that naloxone may not be effective in treating a fentanyl overdose, and additional medical attention is necessary.
How to Address the Dangers of Fentanyl in Your Home or Business
If you suspect that your home or business has been contaminated with fentanyl, call a professional remediation company to ensure complete decontamination. Bio-One of South OC offers fentanyl remediation services and our team is equipped with all the tools and expertise to safely remediate homes and businesses impacted by fentanyl residue. Our technicians follow strict protocols to address the dangers of fentanyl and ensure the safety of everyone! Call our discreet specialists for a free consultation today.